Hail, Wilkes
- When
- June 26, 3:52 PM EST
- Where
- Wilkes County, Wilkesboro
- Measured
- 0.75 in hail
- Reported by
- UNKNOWN
- Coordinates
- 36.150, -81.167
Thunderstorm winds downed a large tree 4 miles west of Stoneville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon of the 26th produced hail up to dime size and damaging winds.Thunderstorm winds downed a large tree 4 miles west of Stoneville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 26, 1:48 PM EST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 248 PM EDT TUE JUN 26 2001 TSTMS FIRING UP IN SW PART OF THE FA THANKS TO UPSLOPE FLOW AND PROXIMITY TO UPR COLD POOL. ALSO APPEARS SOME PIECES OF S/WV ENERGY SWINGING AROUND EAST SIDE OF LOW OVER THE CAROLINAS. MODELS CONT TO BE INCONSISTENT WITH THESE DETAILS. AS UPR LOW MOVES WEST NEXT 24 HOURS...WE ARE LEFT WITH BUILD HIGH PRESURE AND NO TRIGGERING MECHS TO WORK WITH THE MARGINAL MOISTR AND INSTABILITY OVER THE FA. TODAYS UPSLOPE FLOW BECOMES SWLY AND WLY BY TMRW. AFTER TODAY PROBABLY BEST CHC OF CONVECTION IS FROM LATE DAY MTN DIFF HEATING. SO...WILL GO WITH 40-30 POPS IN THE FAR SW TNGT-TMRW...WITH 10S AND 20S ELSEWHERE THROUGH THURSDAY. THIS PTTN CONTS INTO THE EXTNDED UNTIL RIDGING BREAKS DOWN AND A COLD FRONT APPROACHES FROM THE NW DURING THE WEEKEND. WILL TAKE OUT FRIDAY POPS BUT LEAVE IN SAT AND SUN...THEN CLEAR IT OUT MONDAY SINCE MOST MODELS AGREE ON A DRY PUSH FOR EARLY NEXT WEEK. FCSTID = 9 ROA 63 86 65 91 / 20 20 20 10 LYH 63 85 66 90 / 20 20 20 10 DAN 67 87 68 92 / 20 20 20 10 BLF 61 81 62 85 / 20 20 20 10 LWB 58 U82 60 87 / 20 20 20 10 BCB 60 83 62 88 / 20 20 20 10 TNB 58 80 60 85 / 40 30 20 20 .RNK... NC...NONE. VA...NONE. WV...NONE.
NCZ001-002-019-VAZ015-262000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EDT TUE JUN 26 2001 THUNDERSTORMS WITH HEAVY RAIN WILL BE MOVING THROUGH THE NORTHERN MOUNTAINS OF NORTH CAROLINA...AND INTO GRAYSON COUNTY VIRGINIA THROUGH 400 PM. THESE STORMS WILL BRING UP TO AN INCH OF RAIN IN LESS THAN AN HOUR IN A FEW SPOTS. EASTERN SECTIONS OF ASHE COUNTY...INCLUDING JEFFERSON...AND EXTENDING NORTHWARD INTO WESTERN GRAYSON COUNTY...RECEIVED 2 TO 3 INCHES OF RAIN YESTERDAY. RAINFALL FROM THE STORMS TODAY WILL LIKELY CAUSE SOME MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. THERE IS A POSSIBILITY OF MORE STORMS DURING THE EVENING HOURS. AREA RESIDE9NTS SHOULD STAY ALERT TO THE WEATHER...AND MOTORISTS SHOULD WATCH FOR PONDING OF WATER ON THE ROADS. JJ
NCZ001-019-VAZ015-262200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 408 PM EDT TUE JUN 26 2001 THUNDERSTORMS WITH HEAVY RAIN OVER EASTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...AND WESTERN GRAYSON COUNTY EXTENDING FROM JEFFERSON AND HELTON...NORTHWEST THROUGH VOLNEY AND RUGBY...AND INTO TROUTDALE...WILL EXIT ASHE COUNTY BY 430 PM...AND WESTERN GRAYSON BY 530 PM. THESE AREA WILL GET A BREAK IN THE RAINFALL...BUT THERE AREA MORE STORMS DEVELOPING IN THE FOOTHILLS OF NORTHWEST NORTH CAROLINA...AND THEY WILL BE MOVING ACROSS WESTERN WILKES COUNTY BETWEEN 4 AND 5 PM. IF THEY HOLD TOGETHER...WILL BE MOVING BACK INTO ASHE COUNTY BY 600 PM. BECAUSE OF THE HREAVY RAIN YESTERDAY...A QUICK ONE INCH OF RAIN RAIN FROM THESE STORMS WILL CAUSE SOME MINOR FLOODING IN POOR DRAINAGE AREAS. MOTORISTS SHOULD WATCH FOR PONDING OF WATER ON THE ROADS INTO THIS EVENING. JJ
The Roanoke radar (KFCX), 126 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2001Every state in 2001This day in weather historyWarnings in North Carolina, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5252120, 5252121.